Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC

May 28, 2005Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2005, 4:15 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 4:15 PM EDT (20:15 UTC)
Expired
May 28, 2005, 5:00 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 282014
SVRMHX
NCC055-282100-
/O.NEW.KMHX.SV.W.0030.050528T2015Z-050528T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 PM EDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MASHOES...OR 9 MILES NORTHWEST OF MANNS HARBOR...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILL DEVIL HILLS AROUND 435 PM EDT...
  NAGS HEAD AROUND 440 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3605 7597 3587 7596 3586 7516 3613 7517

$$

21
1 follow-up statement
000 
WWUS52 KMHX 282031
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT SAT MAY 28 2005

NCC055-282100-
/O.CON.KMHX.SV.W.0030.000000T0000Z-050528T2100Z/
DARE NC-
430 PM EDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR DARE
COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MASHOES...OR 6 MILES NORTH OF MANNS HARBOR...MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
MANTEO AROUND 435 PM EDT...
NAGS HEAD AROUND 440 PM EDT...

HAIL UP TO PENNY SIZE HAS BEEN REPORTED IN KILL DEVIL HILLS WITH
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3605 7597 3587 7596 3586 7516 3613 7517

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:10 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 28, 3:10 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 PM EDT SAT MAY 28 2005

.SHORT TERM...CONVECTION BEGINNING TO DEVELOP ACROSS THE FAR NRN
PORTION OF THE CWA THIS AFTN IN VICINITY OF BEST JET DYNAMICS OVER
SRN VA. WEAK SFC BOUNDARY ALSO SLOWLY MAKING ITS WAY TO THE EAST
ACROSS THE CENTRAL PORTION OF NC. AHEAD OF THIS BOUNDARY SW LOW LVL
FLOW APPEARS TO BE DRAWING DRIER AIR INTO THE RGN AS CU FIELD HAS
BEEN SLOW TO DEVELOP. THIS COULD LIMIT CONVECTIVE POTENTIAL EVEN AS
TEMPS HAVE WARNED INTO THE 80S AND NEAR 90 SOME LOCATIONS CREATING A
VERY UNSTABLE AIRMASS. BEST LOW LVL CONVERGENCE IS LOCATED ACROSS
THE ERN CWA ACCORDING TO LATEST MSAS ANALYSIS JUST WEST OF SEA
BREEZE. HAVE SEEN ALMOST NO DEVELOPMENT ALONG SEA BREEZE TODAY BUT
WOULD EXPECT SOME DEVELOPMENT LATE AFTN/EARLY EVNG BETWEEN SEA
BREEZE AND SFC BOUNDARY. ALSO LOOK FOR ACTIVITY TO THE NORTH TO
CREATE OUTFLOW BOUNDARY THAT PUSHES SOUTH SLOWLY INTO THE RGN.
FORECAST SOUNDINGS STILL APPEAR ONLY MARGINALLY FAVORABLE FOR STG
WINDS SO THINK SVR THREAT IS SOMEWHAT LIMITED. SFC BOUNDARY SHOULD
PASS THROUGH THE RGN LATE TONIGHT WITH ZONAL FLOW AND DRIER AIR
BEHIND IT. WILL STRETCH TIMING OUT ON ENDING OF CONVECTION TONIGHT.

&&

.LONG TERM...SUNDAY APPEARS DRY AND WARM AS HIGH BUILDS OVER THE RGN
BUT THEN SLIPS EAST SUNDAY NIGHT. SOME CONFLICT BETWEEN GFS AND NAM
AS GFS IS FASTER RETURNING SFC BOUNDARY AND SUPPORTING SHORT WAVE ON
MON. WILL LEAN MORE TOWARDS GFS AS PROGRESSIVE FLOW ALOFT WOULD TEND
TO SUPPORT A FASTER MOVING SYSTEM. WILL ALSO TRY TO GET SYSTEM OUT
FASTER TUE WITH AN END TO PCPN BY LATE TUE AFTN. STILL WITH
PROGRESSIVE FLOW IN PLACE WILL SEE A SERIES OF SHORT WAVES LIFTS
THROUGH THE RGN THROUGH THE EXTENDED PERIOD. AM CONCERNED SOME OF
THE VORT MAXES NOTED IN GFS COULD BE IN RESPONSE TO CONVECTIVE
FEEDBACK ISSUES SO WILL PLAY LATER PERIODS AS ONLY SLIGHT CHANCE
POPS. WITH GENERALLY WESTERLY FLOW IN PLACE WILL NOT LIKELY SEE AS
ACTIVE A SEA BREEZE BOUNDARY THROUGH THIS PERIOD...BUT WILL STILL
MENTION AT LEAST SLIGHT CHANCE POPS EVERY DAY.

&&

.AVIATION...SOME AFTERNOON CUMULUS CLOUDS HAVE STARTED DEVELOPING
ACROSS THE AREA WITH VFR CEILINGS AROUND 6-7KFT. AN APPROACHING COLD
FRONT WILL INCREASE CLOUDS LATER THIS EVENING AROUND THE EWN AIRPORT
WITH BRIEF PERIODS OF MVFR/IFR TSRA CONDITIONS POSSIBLE BETWEEN
21-01Z. AFTER THE FRONT PUSHES THROUGH THERE WILL BE A PERIOD OF
MOSTLY CLOUDY SKIES WITH VFR 7-10KFT CEILINGS BEFORE DRY AIR CLEARS
THINGS OUT BY EARLY SUN MORNING LEADING TO A MOSTLY SUNNY DAY.

&&

.MARINE...SW FLOW THIS AFTERNOON CONTINUES AROUND 15 TO 20KT WITH
SEAS REPORTED PRIMARILY AROUND 2 TO 3 FT (ONLY EXCEPTION THE DIAMOND
SHOALS AREA REPORTING AROUND 5FT). SEAS CONSIST PRIMARILY OF 5-6SEC
WIND CHOP WITH AN UNDERLYING 10 SEC 1.5FT E SWELL GENERATED BY THE N
ATLANTIC HIGH. AN APPROACHING COLD FRONT COULD PICK WINDS UP ABOUT
ANOTHER 5KT OVERNIGHT BRIEFLY...WHICH COULD INCREASE SEAS BY ABOUT
ANOTHER FOOT. WILL CARRY SCEC FOR THE PAMLICO SOUND AND WATERS S OF
HATTERAS FOR 20KT WINDS AND SEAS NEAR 5FT AT DIAMOND SHOALS AREA. BY SUN
WEAK HIGH PRES WILL BUILD OVER THE AREA WITH WINDS DROPPING TO 10KT
OR LESS AND VARIABLE. SEAS WILL DROP TO AROUND 2 TO 3 FT MAINLY IN E
SWELL. THE SWELL COMPONENT WILL LINGER THROUGH THE BETTER PART OF
NEXT WEEK...BUT BY TUE A DEVELOPING LOW PRES SYSTEM COULD GENERATE
SOME SCA WINDS AROUND 25KT AND INCREASE SEAS TO 4 TO 6 FT. THE
LOCATIONS/STRENGTH/DURATION OF THIS LOW IS STILL QUESTIONABLE AS
THERE SEEMS TO BE VERY LITTLE CONSISTENCY BETWEEN MODELS. WILL CARRY
MARGINAL SCA CONDITIONS FOR NOW TO BE ON THE SAFE SIDE...BUT COULD
SEE IMPROVED LATER FCST IS THE LOW POSITIONS SHIFTS MORE INLAND (OR
WORSE IF IT MOVES MORE ALONG THE MID-ATLANTIC COAST).

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE...

&&

MLF/SJ
Hazardous weather outlook, May 28, 4:34 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
434 AM EDT SAT MAY 28 2005

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-290845-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
434 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING IN A WARM UNSTABLE AIRMASS AHEAD OF A COLD FRONT. SOME OF
THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE
PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE WIND GUSTS TO 60
MPH ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

11

In the hours before

Special weather statement, May 28, 4:07 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 PM EDT SAT MAY 28 2005

NCZ047-103-282100-
OUTER BANKS DARE-MAINLAND DARE-
407 PM EDT SAT MAY 28 2005

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 500 PM EDT...

AT 400 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KILL DEVIL
HILLS...MOVING EAST AT 25 MPH. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE AVON...BUFFALO CITY...BUXTON...DUCK...EAST LAKE...
FRISCO...HATTERAS VILLAGE...KITTY HAWK...LAKE WORTH...MANNS HARBOR...
MANTEO...MASHOES...NAGS HEAD...RODANTHE...SALVO...SOUTHERN SHORES...
STUMPY POINT AND WANCHESE.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

21

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:53 PM EDTSpecial Marine WarningMHX52 min
May 28, 4:19 PM EDTSpecial Marine WarningMHX41 min
May 28, 4:43 PM EDTSpecial Marine WarningMHX62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.